Wisconsin, 2021

Cold in Wisconsin, February 13 to 15, 2021

February 13 to 15, 2021 · NWS MKX · 20 events in 20 counties and zones

Another surge of bitterly cold air from Canada affected the Upper Mississippi River Valley and western Great Lakes. Wind chill temperatures mainly ranged from 25 below to 34 below zero.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Another surge of bitterly cold air from Canada affected the Upper Mississippi River Valley and western Great Lakes. Wind chill temperatures mainly ranged from 25 below to 34 below zero. Warm shelters were opened in urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 13, 2:27 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Feb 13, 2:27 PM CST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
227 PM CST Sat Feb 13 2021

.SHORT TERM...
(Issued 226 PM CST Sat Feb 13 2021)

Tonight through Sunday night:

Based on the clearing skies on satellite imagery and observations
upstream, the light snow will quickly come to end in the next few
hours as drier air advects into the region and shortwave trough
lifts to the northeast.

The main concern for the short term continues to be the bitter
cold. A strong surface high around 1040mb will build into the
Upper Midwest overnight. This will bring another blast of Arctic
air to WI with overnight temps dropping into the negative teens.
Combine the cold temps with mostly clear skies and winds around
5-15 mph, wind chills are expected to dip into the -30s through
Sunday morning. Some locations will straddle wind chill warning
criteria, but thinking these values will not last long enough to
warrant an issuance. Thus, will maintain a high end wind chill
advisory for all of southern WI. Nevertheless, the winds chills
will be dangerously cold and could cause frostbite on exposed
skin in as little as 10 minutes. Be sure to use caution and
bundle up if venturing out tonight/Sunday morning.

Unfortunately, we do not get much of reprieve from the bitter
cold as high pressure holds firm just to our west on Sunday. Can
expect well below normal temps with highs barely cracking above
zero inland and upper single digits closer to the lakefront.
Daytime wind chills will also be cold in the negative teens.
Even though winds will be tad lighter tomorrow night, we are
still looking at advisory level wind chills with values in the
negative 20s to around -30F Sunday night into Monday. In addition
to the cold, southeast portions of the CWA may be clipped by the
northern extent of precip from a system passing through the Ohio
River Valley Sunday night into Monday morning. Could see an
additional dusting to half inch or so of snow southeast of a line
from Port Washington to Janesville.

Wagner

&&

.LONG TERM...
(Issued 226 PM CST Sat Feb 13 2021)

Monday through Saturday:

Monday will remain cold with highs in the single digits, but the
surface high pressure will gradually shift east and winds are
expected to become more easterly into the afternoon.

Lake effect snow should be underway over the southern end of Lake
Michigan as Monday night begins, and with a favorable environment
in place Monday night characterized by unidirectional boundary
layer winds, an absolutely unstable layer at the lake surface per
NAM Nest soundings, a deep mixed layer from the lake surface to
just above 850mb, and long fetch down the long axis of Lake
Michigan, the band is expected to intensify overnight Monday into
Tuesday morning. This band will follow the background
northeasterly flow, which may push the band onshore at times,
allowing for some accumulating snow to fall. Accumulations will be
light, however, owing to the cold and dry background air mass.

As high pressure builds in gradually during the day on Tuesday and
into Wednesday, northeast winds will become increasingly easterly
and southeasterly with time. This will generally decrease fetch
and limit the intensity and organization of lake effect snow,
although there may remain periods of light lake effect snow in
disorganized bands perpendicular to the lakeshore through
Wednesday night.

A storm system will slide to our south on Thursday, although with
us being on the northern edge of the system, we'll keep an eye on
whether or not snow works into our southern counties. Then,
things look quiet into Saturday.

Although the upper-lvl pattern will bring through multiple troughs
this week, anomalously cold 850 and 925mb temps will retreat
northward with time, allowing for a warming trend through the
week, with highs in the upper 20s possible by this upcoming
Saturday.

CMiller

&&

.AVIATION...
(Issued 226 PM CST Sat Feb 13 2021)

Snow will quickly end from west to east over the next few hours
and ceilings will gradually clear up as well. Looking at VFR
conditions to prevail overnight into Sunday with some highs
clouds moving into the region. Otherwise, bitter cold temps/wind
chills and northwesterly winds around 5-10 kt are expected
overnight into Sunday. Cold and quiet aviation conditions will
continue through Sunday as high pressure builds into the Upper
Midwest.

Wagner

&&

.MARINE...
(Issued 226 PM CST Sat Feb 13 2021)

Increasing northwesterly winds this evening combined with bitter
cold temps will likely result in some heavy freezing spray over the
open waters tonight into Sunday. Thus, a Heavy Freezing Spray
Warning is in effect tonight through Sunday afternoon. With some
lighter winds tomorrow afternoon/evening will continue to monitor if
these conditions could linger into Sunday night. Otherwise expect
light to moderate freezing spray Sunday night into Monday.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory...WIZ046-WIZ047-WIZ051-WIZ052-WIZ056-WIZ057-
     WIZ058-WIZ059-WIZ060-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-
     WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072...7 PM Saturday
     to noon Sunday.

LM...Heavy Freezing Spray Warning...LMZ080-LMZ261-LMZ362-LMZ364-
     LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...7
     PM Saturday to 3 PM Sunday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 13, 2:46 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
246 PM CST Sat Feb 13 2021

WIZ046-047-051-052-056>060-062>072-142100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
246 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Dangerous winds chills between -30F and -35F tonight for southern
Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Bitter cold temperatures and wind chills are expected again
Sunday into Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
appreciated.

LMZ643>646-142100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
246 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Northwest winds may briefly approach small craft conditions
levels tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Waves may approach small craft levels Sunday night into Monday
for areas south of North Point Light. Light freezing spray will be
possible at times into next week.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
246 PM CST Sat Feb 13 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Heavy freezing spray is expected tonight especially over the
western half of the lake.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Heavy freezing spray concerns continue into Sunday. Light to
moderate freezing spray will be possible at times into next week.

www.weather.gov/mkx

In the hours before

Local storm report, Feb 13, 4:14 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
414 PM CST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     SNOW             4 SSE OAK CREEK         42.83N 87.87W
02/13/2021  E4.0 INCH        RACINE             WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

MRC
Local storm report, Feb 13, 4:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
420 PM CST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     SNOW             4 ENE MAPLE BLUFF       43.14N 89.30W
02/13/2021  M1.8 INCH        DANE               WI   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

MRC
Local storm report, Feb 13, 5:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
552 PM CST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             1 W WILLIAMS BAY        42.57N 88.56W
02/13/2021  M2.1 INCH        WALWORTH           WI   PUBLIC

&&

MRC
Local storm report, Feb 13, 6:11 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
611 PM CST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             2 WSW SAINT FRANCIS     42.96N 87.91W
02/13/2021  M2.2 INCH        MILWAUKEE          WI   OFFICIAL NWS OBS

            STORM TOTAL SNOWFALL.

&&

MRC
Local storm report, Feb 13, 6:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
621 PM CST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             4 SE SULLIVAN           42.97N 88.55W
02/13/2021  M1.9 INCH        JEFFERSON          WI   OFFICIAL NWS OBS

            STORM TOTAL SNOWFALL.

&&

MRC
Local storm report, Feb 13, 6:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
632 PM CST SAT FEB 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             GRAFTON                 43.32N 87.95W
02/13/2021  M2.5 INCH        OZAUKEE            WI   TRAINED SPOTTER

&&

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Columbia

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Columbia forecast zone
Reported by
Mesonet
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Dane

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Dodge

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Dodge forecast zone
Reported by
Mesonet
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Fond du Lac

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Mesonet
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Green

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Green forecast zone
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Green Lake

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Green Lake forecast zone
Reported by
Mesonet
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Marquette

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Marquette forecast zone
Reported by
Mesonet
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Iowa

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Iowa forecast zone
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Jefferson

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Jefferson forecast zone
Reported by
Mesonet
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Lafayette

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Rock

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 20 below to 30 below zero.

Cold/Wind Chill, Sauk

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Sauk forecast zone
Reported by
Mesonet
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Walworth

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Washington

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Washington forecast zone
Reported by
Mesonet
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Waukesha

When
February 13, 7:00 PM CST to February 15, 12:00 PM CST
Where
Waukesha forecast zone
Reported by
Mesonet
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Coldest wind chill temperatures mainly from 25 below to 34 below zero.

Cold/Wind Chill, Sheboygan

When
February 13, 8:00 PM CST to February 15, 12:00 PM CST
Where
Sheboygan forecast zone
Reported by
Mesonet
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Wind chill temperatures of 25 below to 34 below zero.

Cold/Wind Chill, Kenosha

When
February 13, 9:00 PM CST to February 15, 12:00 PM CST
Where
Kenosha forecast zone
Reported by
Mesonet
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero.

Cold/Wind Chill, Racine

When
February 13, 9:00 PM CST to February 15, 12:00 PM CST
Where
Racine forecast zone
Reported by
Mesonet
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Wind chill temperatures of 20 below to 30 below zero.

Cold/Wind Chill, Milwaukee

When
February 13, 9:00 PM CST to February 15, 12:00 PM CST
Where
Milwaukee forecast zone
Reported by
Mesonet
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Wind chill temperatures of 25 below to 34 below zero.

Cold/Wind Chill, Ozaukee

When
February 13, 9:00 PM CST to February 15, 12:00 PM CST
Where
Ozaukee forecast zone
Reported by
Mesonet
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Wind chill temperatures of 25 below to 34 below zero.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 936848, 936849, 936850, 936851, 936852, 936853, 936854, 936855, 936856, 936857, 936858, 936859, 936860, 936861, 936862, 936866, 936863, 936864, 936865, 936867.